Mississippi, 2003

Hail in Mississippi, May 13, 2003

May 13, 2003 · NWS LIX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 13, 9:00 AM CST, 43 minutes earlier.

Area forecast discussion, May 13, 9:00 AM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CDT TUE MAY 13 2003

MOSAIC RADAR INDICATED A LARGE AREA OF RAIN WITH EMBEDDED
THUNDERSTORMS...MAINLY OVER SOUTHWEST MISSISSIPPI...CENTRAL
LOUISIANA AND NORTH CENTRAL LOUISIANA...MOVING SOUTHEAST. HAVE
UPDATED ZONES TO INCREASE RAIN CHANCES TO LIKELY ACROSS THE NORTHERN
HALF OF FORECAST AREA AND TO MID RANGE CHANCE ACROSS THE SOUTH
HALF.

PREVIOUS DISCUSSION:

QUITE NOTICEABLE OF LATE IS THE WILD SWINGING OF MOS POPS AS WELL AS
THE DIVERGING SOLUTIONS IN DIFFERENT MODEL OUTPUT. WILL STAY FAIRLY
CLOSE TO THE AVN(GFS) NUMBERS SINCE IT HAS A GOOD HANDLE ON
VERIFYING CURRENT STRONG SHORT WAVE OVER WEST TX HELPING TO DEVELOP
SOME LARGE TS OVER THE RIO GRANDE AREA.

USING THE DEFINITION OF A FRONT...WILL ANALYZE FRONTAL POSITION TO
BE VERY NEAR THE COAST THIS MORNING INSTEAD OF PLACING IT WHERE THE
WIND SHIFT LINE IS LOCATED. THIS WOULD PLACE THE FRONT(BOUNDARY OF
DRY AIR) NEAR THE SABINE LAKE TO JUST SOUTH OF SOUTHWEST PASS AND ON
INTO FLORIDA. THE WESTERN END OF THE FRONT WILL MOVE BACK TO THE
NORTHEAST TODAY. HIGH PRESSURE WILL MOVE EAST BRINGING SOUTHERLY
WINDS UP THE 850MB THETA-E GRADIENT. THIS WILL BE ENOUGH TO KEEP
THINGS NICE AND CLOUDY WITH SOME LIGHT RAIN BREAKING OUT MAINLY
ALONG AND NEAR THE FRONT WITH HEATING OF THE DAY. A SHORT
WAVE...CURRENTLY OVER WEST TEXAS PER WV...WILL MOVE INTO NORTHERN
AND CENTRAL LA REACTING WITH THE WARM FRONT ENHANCING THE SH/TS
ACTIVITY OVER THE AREA MAINLY NORTH.

FORECAST SOUNDINGS SHOW A QUICK MOISTENING OF THE ATMS TODAY WITH
PWS INCREASING FROM .97 TO 1.68. SO THIS TIME IT WONT JUST BE
LOW LEVEL MOISTURE BEING CAPPED BY A MID AND UPPER RIDGE. THE ENTIRE
SOUNDING GOES MOIST SO HEATING ALONE WOULD GIVE AT LEAST A 30%
COVERAGE OF SH/TS. WITH THE SHORT WAVE COMING IN WE SHOULD SEE THIS
ENHANCED SOMEWHAT...LONG STORY SHORT WILL BE UPPING POPS BY 10% ALL
AROUND->40%NORTH AND 30%SOUTH. NO SEVERITY IS EXPECTED SINCE THERE
IS REALLY NO DRY AIR TO SPEAK OF...TRIGGER TEMPS AROUND 81 LOOKS TO
BE JUST MET AND MAYBE EXCEEDED BY ONE OR TWO DEGREES BUT THE
CONVECTIVE TEMP AROUND 88 WILL NOT BE REACHED THIS ALONG WITH CAPE
AROUND 20J/KG WILL NOT SUPPORT ANY STRONG OR MODERATE UPWARD VV
WHICH SHOULD NOT SUPPORT ANY HAIL. SRH STAYS LOW TOO...AROUND
40M2/S2.

SEVERITY OUTLOOK WILL BE WEDNESDAY. THE ? COMES WITH WHICH MODEL TO
BELIEVE. AVN WELL NORTH AND ETA WELL SOUTH. LOOKS LIKE SPC IS TAKING
THE SAFE ROAD AND ENCOMPASSING BOTH POTENTIAL AREAS SHOWN BY BOTH
MODELS. WILL MENTION SLIGHT RISK IN HWO BUT THIS WILL HAVE TO BE
VISITED AGAIN TODAY WITH 12 AND 00Z RUNS. ENOUGH RAMBLING...

PRELIM NUMBERS...
MCB 82/65/87/68/88/70/89/70/88/70/87/67/86 4232200032300
BTR 82/67/89/70/89/71/89/72/88/72/88/69/86 4221100032300
MSY 83/70/89/73/88/71/89/72/88/72/88/69/86 3121100032300
GPT 82/67/84/73/86/71/89/72/88/72/88/69/85 3122200032300

.NEW...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, May 13, 4:00 AM CST, 5 hours 43 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT BEGINS TO
MOVE NORTHEAST AND AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY ALONG AND
NORTH OF A LINE FROM BATON ROUGE TO GULFPORT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 13, 9:43 AM CST
Where
Pike County, 5 mi NW of Summit
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.333, -90.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356043.